Call 888-741-5172 for Home Instead Senior Care services in your area.
Sharing is Caring:

10 Signs Medications Could be to Blame for a Senior's Health Issues (Canada)


Find home care near you or your loved one:

January 21, 2016

Is it the pills or something else? When it comes to the issues of aging, it could be difficult for your senior loved one who is taking a number of medications to know for sure what might be causing problems that could range from potential health issues to the inability to maintain their home.

Distinguishing between a medication side effect or reaction and an illness is a process best left to medical professionals. It’s always important to check with a doctor before drawing any conclusions or discontinuing any prescribed medications, noted Dr. John Sloan, Geriatrics Home Care Physician and Senior Academic Physician in the Department of Family Practice at the University of British Columbia. Medications should never be discontinued without a doctor’s orders.

There are some signs, though, that medications might be to blame for health issues. Following, from Dr. Sloan, are 10 signs of potential problems that could result from medication mismanagement or side effects.

  1. New symptoms. Any symptom that is new, such as dizziness or nausea, could be a medication side effect or reaction. Make your senior loved one’s doctor aware of any new symptoms he or she may be experiencing. To that end, it’s important for seniors to always provide their doctors with a list of medications they’re currently taking, including a description of who prescribed the medications, in an effort to avoid any potential adverse drug interactions.

  2. A changing appearance. Medication problems might cause changes in skin tone and colour, lethargy, body weight and fluid retention. Always seek out the cause of any changes in appearance by contacting your senior’s doctor.

  3. Full pill bottles. Full pill bottles may mean that medications are not being taken. If you believe a senior is confused about what medications to take or forgetting to take medications, your loved one could be at greater risk of problems. Furthermore, potential side effects of some medications could cause confusion that might lead to forgetfulness that could impact the medication regimen.

  4. Mobility issues. Dizziness and light-headedness are potentially common side effects of several different types of medications including those used to treat high blood pressure. Those side effects can further erode the mobility of your senior who may already be suffering from arthritis or other issues. Make sure efforts are made to help safety-proof a home from falls including removing or securing loose area rugs and other tripping obstacles.

  5. Changes in thinking, reasoning or mental acuity. There could be many potential causes of forgetfulness and other confusion. One possible cause is medication problems, which could include over-medication. It’s important for your senior loved one’s doctor to fully assess any potential cognitive or mental changes. Medications could be to blame.

  6. Difficulty performing activities of daily living. Any potential medication side effects could make self-care a challenge for your senior, from bathing and toileting to eating and dressing. That’s why, if left unchecked by your senior’s doctor, some potential side effects of medications could lead to serious consequences that have the potential to jeopardize the independence of your older adult.

  7. Trouble sleeping. Some prescription drugs, including antidepressants, could potentially lead to insomnia and the need for sleep medications. Talk to your senior loved one’s doctor about ways to help him/her avoid these types of side effects.

  8. Change in appetite. Some medications impact appetite, either decreasing the appetite or, as is generally the case when taking a steroid medication, increasing hunger. If an older adult is having problems with appetite, ask the doctor about scheduling a meeting with a nutritionist.

  9. Difficulty maintaining a home. Let’s face it—when an older adult is not feeling well because of issues with medications—keeping a home clean, preparing nutritious meals, paying bills and running errands could become difficult.

  10. Overall well-being. When medications are not being taken correctly, oversight can affect an individual’s entire well-being. Be sure to arrange to have your loved one’s medications reviewed at least annually or any time there has been a change in prescriptions.

Always consult with your senior loved one’s doctor if you have any concerns regarding a medication regimen and management.

For more information, contact your local Home Instead Senior Care office. Learn more about how to help keep seniors from jeopardizing their independence.

Get helpful tips and articles like these delivered to your email.

Share your thoughts, stories and comments:

Your email address will not be published. Required fields are marked *